Nebraska, 2014

Tornado in Nebraska, June 17, 2014

June 17, 2014 · NWS FSD · 1 event in 1 county or zone

A tornado crossed into Dixon County in extreme northeast Nebraska from the west during the late evening of June 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A tornado crossed into Dixon County in extreme northeast Nebraska from the west during the late evening of June 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 17, 3:27 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 17, 3:27 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT TUE JUN 17 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE JUN 17 2014

WE HAVE AN ENVIRONMENT OVER THE AREA PARTIALLY SUITABLE FOR STORM
DEVELOPMENT EXCEPT FOR THE CAP...WHICH WILL BE SLOW TO BE BROKEN
OUTSIDE OF THE SOUTHERN EDGE OF THE AREA...AND THAT AREA SEEMS TOO
FAR SOUTH TO GET MUCH. IN FACT...WITH STORM INITIATION DELAYED...
POSSIBLY UNTIL CLOSE TO 00Z/7 PM CDT...BOTH STORM COVERAGE AND THE
TIME DURATION OF THE THREAT WILL BE LIMITED. MOST OF THE THREAT
SHOULD BE OVER AROUND 1 AM AS DISTINCT SHORT WAVE PULLS EAST
NORTHEAST OF THE AREA. THIS SHORT WAVE SEEMS TO BE THE MAIN REASON
WE WILL GET ENOUGH LIFT ANYWHERE TO BREAK THE CAP. POPS WILL BE
MAXIMIZED AT HIGH CHANCE EAST CENTRAL...OR IN THE EASTERN PART OF
THE AREA NEAR THE MN/IA BORDER.

ALL THIS SAID...THE CONDITIONAL PROBABILITY OF SEVERE STORMS IS
PRETTY HIGH...AND THE RISK OF HAIL...DAMAGING WINDS...AND EVEN A
TORNADO WITH STORMS THAT DO DEVELOP WILL STILL EXIST. LOCAL HEAVY
RAIN IS STILL A THREAT...BUT GIVEN THE EXPECTED LIMITED
COVERAGE...MODEST MOVEMENT OF CELLS...AND THE LIMITED TIME...DO NOT
PLAN ON A FLASH FLOOD WATCH DESPITE THE OBVIOUS RECORD SOGGINESS.
THE WARM AND HUMID INFLOW WILL CONTINUE...AND LOW TEMPERATURES
SHOULD BE IN THE UPPER 60S TO LOWER 70S.

WEDNESDAY SHOULD START RAIN FREE FOR THE MORNING INTO THE START OF
THE AFTERNOON...WILL NOT SAY DRY SINCE IT WILL BE SO HUMID. THE
APPROACHING MAJOR TROUGH AND SURFACE SYSTEM WILL BEGIN TO TRIGGER
STORMS PROBABLY AROUND MID AFTERNOON...WITH STORMS SLOWLY EXPANDING
IN COVERAGE AT THE END OF THE DAY. DESPITE THE LOW LEVEL
MOISTURE...STRONG WARMING AND HEATING SHOULD KEEP LOW CLOUDS TO LESS
THAN TODAY AND ALLOW FOR HEATING TO THE 80S WEST AND NORTH TO THE
LOWER 90S SOUTHEAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE JUN 17 2014

STILL QUITE A BIT OF UNCERTAINTY ON HOW THE PRECIPITATION WILL
UNFOLD MOVING INTO WEDNESDAY EVENING AND NIGHT. FAIRLY STRONG WAVE
ROTATES THROUGH THE AREA FROM THE MAIN UPPER LOW OVER THE NORTHERN
ROCKIES. SURFACE LOW LIFTS NORTHEAST ACROSS OUR WESTERN FORECAST
AREA WITH ATTENDANT COLD FRONT GRADUALLY SHIFTING EASTWARD THROUGH
THE FORECAST AREA INTO THURSDAY MORNING. THE MAIN QUESTION IS WHERE
THIS BOUNDARY SETS UP AND HOW FAR EAST IT ADVANCES THROUGH THURSDAY.
THUNDERSTORMS BECOME LIKELY LATE WEDNESDAY EVENING INTO THE EARLY
MORNING HOURS. THE AREA APPEARS TO BE WELL CAPPED EVEN WITH HOT
SURFACE TEMPERATURES...BUT THINK THAT THIS SHOULD BE OVERCOME BY THE
STRONG WAVE AND FRONTAL BOUNDARIES. STORMS THAT DO DEVELOP SHOULD GO
SEVERE WITH VERY HIGH INSTABILITY AND STEEP LAPSE RATES...HOWEVER
SHEAR INITIALLY IS MARGINAL. BETTER DIRECTIONAL SHEAR DEVELOPS LATE
EVENING AND EARLY MORNING BUT THE LOW LEVEL JET NEVER REALLY REVS UP
OVER OUR AREA. EXPECT VERY LARGE HAIL...STRONG WINDS AS THE MAIN
THREAT WITH A SMALL THREAT FOR TORNADOES EARLY IN THE EVENING.
AROUND MIDNIGHT AND INTO THE EARLY MORNING...THE THREAT WILL
TRANSITION MORE TO STRONG WINDS. HEAVY RAINFALL WILL AGAIN BE A
CONCERN AND WILL NEED TO BE WATCHED CLOSELY GIVEN THE RECENT
FLOODING ISSUES AND PRECIPITABLE WATER VALUES UP ABOVE 1.5 ONCE
AGAIN. WILL HOLD OFF ON ANY ADDITIONAL HEADLINES UNTIL THERE IS A
BIT MORE CERTAINTY.

FURTHER OUT CERTAINTY REMAINS QUITE LOW. A SLOW MOVING UPPER LOW
GRADUALLY MEANDERS ALONG THE CANADIAN BORDER THROUGH THE REMAINDER
OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP THE PATTERN FAIRLY
ACTIVE WITH QUASI-ZONAL FLOW LOCKED OVER THE REGION AND SEVERAL
WAVES TRACKING ACROSS THE NORTHERN PLAINS. DID NOT ALTER THE
ALLBLEND POPS WHICH BRING IN LOW END CHANCES OF PRECIPITATION TO
SOME PART OF THE FORECAST AREA NEARLY EVERY PERIOD. TEMPERATURES
COOL A BIT BEHIND THE FRONT ON THURSDAY AND HOLD NEAR OR JUST ABOVE
AVERAGE INTO THE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1240 PM CDT TUE JUN 17 2014

AREAS OF CEILINGS 1-3K FEET SHOULD LIFT TO 3-4K FEET OR BECOME
SCATTERED CLOUDS BY 21Z. OTHERWISE GENERALLY VFR THROUGH 18/06Z
BUT WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AFTER 21Z.
STORMS SHOULD END BY 18/06Z. HAVE NOT MENTIONED STORMS AT THIS TIME
IN TAFS DUE TO EXPECTED LOW COVERAGE AND TAF MENTIONING CRITERIA.
18/06Z-15Z VFR WITH AREAS OF CEILINGS 1-2K FEET AND VISIBILITIES
3-5SM/BR...18/15Z-18Z CONDITIONS AGAIN BECOMING VFR WITH HEATING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 17, 6:39 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT TUE JUN 17 2014

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ055-056-061-062-065>071-190045-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-UNION-
739 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE THROUGH TODAY
DUE TO ADDITIONAL HEAVY RAINFALL SINCE MONDAY AFTERNOON. IN ADDITION
TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND
MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF INTERSTATE
90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL
SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO.
LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE...ALTHOUGH ANY
STORM WILL BE FAST MOVING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY BETWEEN 7 PM AND MIDNIGHT SOUTH OF
INTERSTATE 90.

MNZ071-072-SDZ038>040-050-052>054-057>060-063-064-190045-
LINCOLN-LYON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
739 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND
MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF
INTERSTATE 90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO
GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED
TORNADO. LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE BETWEEN 8 PM AND MIDNIGHT SOUTH OF
INTERSTATE 90.

The radar

The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dixon

When
June 17, 9:45 PM CST to 9:52 PM CST
Where
Dixon County, 0.99 mi WNW of Dixon to 2.13 mi NE of Dixon
Rating
EF1
Path length
2.5 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.426, -97.018

A tornado, crossing into Dixon County from the west, damaged several farm buildings, trees, electrical poles and lines, and crops.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525632.